How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 47516
Experience:  Board Certified Physician
41363181
Type Your Medical Question Here...
Dr. David is online now

I have Addison's disease and take daily hydrocortisone oral

Resolved Question:

I have Addison's disease and take daily hydrocortisone oral tablets. I was recently hospitalised with the Norovirus and Addisonian crisis. I had to have high doses of IV hydrocortisone (100mg) over a couple of days. I was then put back on oral tablets and gradually decreased the dose to my usual dose (20mg). However since I've been home my appetite has gone crazy and I am constantly craving food. It seems out of control and I am gaining weight. Is it possible that the high dose of hydrocortisone is still in my system and how long until I'm back to normal? I am also a Type 1 diabetic, CKD stage 4 and have an underactive thyroid. This latest problem is making me very depressed.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. David replied 2 years ago.
Dr. David :

This is Dr. David

Dr. David :

it is a very very common side effect of high doses of steroids to increase appetite.

Dr. David :

you have to try to control your appetite and not eat everything you see so your weight doesn't go way up.

Dr. David :

it will get better once your steroid dose has been tapered down.

Dr. David :

your stomach can also expand if you are eating more.

Dr. David :

you have to cut down on how much you are eating to help your stomach get back to a normal size and get your appetite back to normal.

Dr. David :

you don't want to keep gaining weight.

Dr. David :

let me know if you have questions.

Expert:  Dr. David replied 2 years ago.
Our chat has ended, but you can still continue to ask me questions here until you are satisfied with your answer. Come back to this page to view our conversation and any other new information.

What happens now?

If you haven’t already done so, please rate your answer above. Or, you can reply to me using the box below.
Expert:  Dr. David replied 2 years ago.
Dr. David :

This is Dr. David

Dr. David :

it is a very very common side effect of high doses of steroids to increase appetite.

Dr. David :

you have to try to control your appetite and not eat everything you see so your weight doesn't go way up.

Dr. David :

it will get better once your steroid dose has been tapered down.

Dr. David :

your stomach can also expand if you are eating more.

Dr. David :

you have to cut down on how much you are eating to help your stomach get back to a normal size and get your appetite back to normal.

Dr. David :

you don't want to keep gaining weight.

Dr. David :

let me know if you have questions.

Dr. David and 2 other Medical Specialists are ready to help you